| Model Number |
56-11650 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Code Available (3191)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on (b)(4) lot 1105047 before the market release.No anomalies have been found.The original lot, manufactured in 2011, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint notified from this specific device lot.Technical evaluation the technical analysis on the returned device, received by orthofix (b)(4) on february 23, 2018 is currently on going.Medical evaluation the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the complete investigation results are made available.As soon as further information on the case is available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon name: dr.(b)(6); date of initial surgery: (b)(6) 2017; body part to which device was applied: femur; surgery description: correction; patient's information: (b)(6), female; problem observed during: during treatment; type of problem: device functional problem; event description: "there is no known reason for the breakage of the ring.The patient arrived to the hospital informing that the ring broke during daily activities, normally performed from the day of the initial surgery.During the medical examination, she did not report pain or other effects on the affected limb.The radiographic control did not evidence changes in the consolidation of the callus." the complaint report form also indicates: the device failure had no adverse effects on patient, the initial surgery was completed with the device, the event did not lead to a clinically relevant increase in the duration of the surgical procedure: as of today it seems not necessary a prolongation of treatment, an additional surgery was required: it was performed on (b)(6) 2018, a medical intervention (outpatient clinic) was not required, copy of operative reports is not available, copy of x-ray images is available, information on patient current health condition: the treatment is proceeding well, in the fixation of the frame and in the angular correction.Notes: "we are returning the broken ring and also the other half ring that was assembled on the frame (the second half ring is not broken).The broken half ring was replaced on (b)(6) 2018 with other two half rings code 56-11660 in order to keep reduction and to allow the callus to complete consolidation." on the same date of notification, orthofix (b)(4) receives copy of pre and post-operative x-ray images: 1) image taken during treatment ((b)(6) 2017), 2) image showing the broken ring and the correct positioning of reduction ((b)(6) 2018), 3) image showing the replacement of the broken ring and the correct positioning of reduction ((b)(6) 2018).(b)(4).Distributor reference number: na.
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon name: (b)(6); date of initial surgery: (b)(6), 2017; body part to which device was applied: femur; surgery description: correction; patient's information: (b)(6), female; problem observed during: during treatment; type of problem: device functional problem; event description: "there is no known reason for the breakage of the ring.The patient arrived to the hospital informing that the ring broke during daily activities, normally performed from the day of the initial surgery.During the medical examination, she did not report pain or other effects on the affected limb.The radiographic control did not evidence changes in the consolidation of the callus." the complaint report form also indicates: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure: as of today it seems not necessary a prolongation of treatment.An additional surgery was required: it was performed on (b)(6) 2018.A medical intervention (outpatient clinic) was not required.Copy of operative reports is not available.Copy of x-ray images is available.Information on patient current health condition: the treatment is proceeding well, in the fixation of the frame and in the angular correction.Notes: "we are returning the broken ring and also the other half ring that was assembled on the frame (the second half ring is not broken).The broken half ring was replaced on (b)(6) 2018 with other two half rings code 56-11660 in order to keep reduction and to allow the callus to complete consolidation." on the same date of notification, orthofix (b)(4) receives copy of pre and post-operative x-ray images: 1) image taken during treatment ((b)(6) 2017), 2) image showing the broken ring and the correct positioning of reduction ((b)(6) 2018), 3) image showing the replacement of the broken ring and the correct positioning of reduction (february 19, 2018).(b)(4).
Additional Manufacturer Narrative
Analysis of historical records.Orthofix (b)(4) checked the internal records related to the controls made on the device code 56-11650 lot 1105047 before the market release.No anomalies have been found.The original lot, manufactured in 2011, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint notified from this specific device lot.Technical evaluation on (b)(6) 2018, orthofix (b)(4) received two tl plus half ring 180mm, code 56-11650 lot 1105047 and lot 1200937.Both were assembled on the involved frame.Quality engineering department performed the technical evaluation on the broken tl plus half ring 180mm: code 56-11650, lot 1105047.The device was subjected to visual and dimensional check as per orthofix (b)(4) design and product specifications.The visual check evidenced the breakage of the half ring in correspondence of the section reduction.The dimensional check did not evidence any anomalies.The device was then sent to an external laboratory for the chemical, mechanical, raw material check and failure analysis.From the results of the technical evaluation, it was confirmed the device conformity to dimensional, functional and raw material specifications."in this case the presence of chlorine ions have been sometimes found.Moreover, many corrosion pits involve the half ring surface.The breakage surface shows a predominantly intergranular morphology.In particular, exfoliation is noticed, which is typical of aluminum alloys with strongly elongated microstructure as in this case.The frame induced mechanical stress, causing the rupture on the maximum stress direction." the breakage is due to an incorrect decontamination.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.(b)(6) 2018: "it looks to me as if the patient here is having a pelvic support osteotomy.We cannot see the whole limb, but the aim of surgery is to restore the limb axis towards normal.The proximal osteotomy shortens the femur, so it is lengthened back to normal by a distal osteotomy with callotasis.In these images we cannot see the whole limb, so we cannot judge how successful the reconstruction is, but it looks quite good from what we can see.This patient will have been encouraged to mobilise, partially weightbearing on the left leg.This will have thrown a big load onto the distal femoral fixation.At the stage of the ring breakage the distal lengthening has virtually healed so there was no loss of position.In the x-ray of (b)(6) you can see that the proximal ring has a bend in it which is not there on (b)(6).I assume that this is the ring break." (b)(6) 2018 with the outcome of the technical analysis "this technical analysis shows how useful detailed metallurgical analysis can be.The presence of corrosion pits is dramatically shown on the inner surface of the ring.A section of a ring through the pits shows how extensive they are.Also chemical analysis has shows the presence of traces of chlorine in the pits and the fracture surface.Finally the returned ring has a crack at the opposite end of the ring from the breakage that mirrors what the broken ring section must have looked like just before breakage.It is clear that the hospital are using chlorine based detergents, which is clearly contraindicated in pq_isp (step 1 on pages 4 and 5).I agree with the conclusion that this was due to incorrect decontamination, using an alkali based detergent." final comments: from the results of the technical evaluation, it was confirmed the device conformity to dimensional, functional and raw material specifications.The ring breakage is due to an incorrect decontamination.The medical evaluation evidenced as follow: "this technical analysis shows how useful detailed metallurgical analysis can be.The presence of corrosion pits is dramatically shown on the inner surface of the ring.A section of a ring through the pits shows how extensive they are.Also chemical analysis has shows the presence of traces of chlorine in the pits and the fracture surface.Finally the returned ring has a crack at the opposite end of the ring from the breakage that mirrors what the broken ring section must have looked like just before breakage.It is clear that the hospital are using chlorine based detergents, which is clearly contraindicated in pq_isp (step 1 on pages 4 and 5).I agree with the conclusion that this was due to incorrect decontamination, using an alkali based detergent." orthofix would like to remind that the instructions for the safe processing of the orthofix (b)(4) devices are included in the instructions for use leaflet, ref: pq tlk; an extract is reported below: warnings: the personnel that works with contaminated medical devices must follow safety precautions as per the procedure of the healthcare facility.-aluminium based instruments are damaged by alkaline (ph>7) detergents and solutions.-cleaning solutions with a ph 7-9.5 are recommended.Cleaning solutions with an higher ph value must be avoided.-detergents and disinfectants with fluoride, chloride, bromide, iodide or hydroxyl ions must not be used.The contact with saline solutions should be minimized.-complex devices such as those with hinges, lumens or mated surfaces must be thoroughly manually pre-cleaned before automated washing in order to remove soiling that accumulates in recesses.Based on the results of the evaluation performed, orthofix (b)(4) can conclude that the problem that occurred is due to an incorrect decontamination of the device.The analysis of the historical data evidenced that no other similar notifications have been received on devices belonging to the same lot.Orthofix (b)(4) continues monitoring the devices on the market.